Alert archive / New York / Special Marine Warnings in 2023
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 26, 2023, 1:19 PM EDT. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2023, 1:19 PM EDT (17:19 UTC)
- Expired
- Jun 26, 2023, 2:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 33 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
769
WHUS51 KBUF 261719
SMWBUF
LEZ020-LOZ030-042-062-261815-
/O.NEW.KBUF.MA.W.0021.230626T1719Z-230626T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
119 PM EDT Mon Jun 26 2023
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Niagara River to Sunset Beach... The Upper and
Lower Niagara River and Buffalo Harbor...
* Until 215 PM EDT.
* At 118 PM EDT, a strong thunderstorm was located near Grand Island,
or 15 nm southeast of Niagara River, moving northeast at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Thirty Mile Point, Youngstown, Grand Island, Lewiston, Olcott,
Wilson, and Fort Niagara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4363 7869 4363 7812 4335 7830 4333 7855
4329 7880 4324 7900 4314 7899 4311 7901
4309 7889 4304 7883 4302 7884 4303 7887
4301 7902 4306 7900 4308 7907 4312 7907
4314 7904 4325 7906 4345 7919
TIME...MOT...LOC 1718Z 210DEG 36KT 4305 7887
HAIL...0.00IN
WIND...>34KTS
$$
PP1 follow-up statement
001
FZUS71 KBUF 261756
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
156 PM EDT Mon Jun 26 2023
LEZ020-LOZ030-261805-
/O.CAN.KBUF.MA.W.0021.000000T0000Z-230626T1815Z/
156 PM EDT Mon Jun 26 2023
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
The Upper and Lower Niagara River and Buffalo Harbor...
The thunderstorm has weakened and moved out of the warned area, and
no longer poses a significant threat to boaters.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western New York...and the adjacent waters of Lake Ontario.
LAT...LON 4363 7869 4363 7812 4335 7830 4334 7853
4327 7891 4352 7899
TIME...MOT...LOC 1755Z 210DEG 36KT 4338 7861
$$
LOZ042-062-261815-
/O.CON.KBUF.MA.W.0021.000000T0000Z-230626T1815Z/
156 PM EDT Mon Jun 26 2023
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 215 PM EDT...
For the following areas...
Lake Ontario from Wilson to Sunset Beach...
At 155 PM EDT, a strong thunderstorm was located 16 nm west of Sunset
Beach, or 21 nm east of Niagara River, moving northeast at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Wilson, Thirty Mile Point, and Olcott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 4363 7869 4363 7812 4335 7830 4334 7853
4327 7891 4352 7899
TIME...MOT...LOC 1755Z 210DEG 36KT 4338 7861
HAIL...0.00IN
WIND...>34KTS
$$
PPWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 26, 9:30 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 26, 9:30 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 930 AM EDT Mon Jun 26 2023 .SYNOPSIS... Low pressure will move across the Great Lakes today bringing addtional showers and thunderstorms the the region. Some of these storms will be capable of producing very heavy rain with possible localized flooding. Unsettled weather will continue through the middle of the week as this low moves slowly across the region. Dry weather then returns Thursday through Friday as high pressure moves into the Lower Lakes. && .NEAR TERM /THROUGH TONIGHT/... Vertically stacked low/trough will move closer to the Lower Lakes today. Ahead of this feature we should see a brief lull from the Genesee River Valley east late this morning. Meanwhile, radar shows showers and thunderstorms entering far Western NY late this morning. A mixture of daytime heating and a convectively enhanced vorticity maximum pivoting around this mid-level low will again ignite more widespread showers and thunderstorms by this afternoon. Given the soupy airmass with dewpoints in the 60s (PWATS 1.5" or greater) and short MBE vectors, storms will have the potential to produce very heavy rainfall again with possible localized flooding. While there isn't a widespread threat of severe weather...a few of the stronger cells could produce strong gusty winds. SPC has placed parts of western NY and central NY in a Marginal risk for severe weather. Localized gusty winds from pulse storms would be the primary risk. Otherwise...muggy conditions will be the theme today with highs in the 70s to low 80s. Tonight...showers and thunderstorms will move east across the CWA and weaken as instability wanes. We should then see a relative lull again in convective activity as the mid-level and surface low inches a bit closer to western New York. Have diminish POPs accordingly but not completely eliminated the potential for showers or a stray thunderstorm overnight. That said...another muggy night will be on tap with air conditioners more than likely working overtime. Lows will be found in the 60s for most locations by daybreak Tuesday. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday through Wednesday the approaching mid level closed low will open up into a trough and move very slowly east across the eastern Great Lakes, finally drifting into eastern NY and western New England Wednesday night. Numerous convectively enhanced shortwaves will move through the mean longwave trough and provide periods of ascent Tuesday through Wednesday, with ample deep moisture in place. This will continue to support unsettled weather with periods of showers and a few thunderstorms. Looking at the details, there should be a relative lull in shower and thunderstorm coverage Tuesday morning. Developing diurnal instability and the approach of stronger ascent just ahead of the mid level trough axis will then allow showers and thunderstorms to become more widespread Tuesday afternoon and evening. The greater coverage of showers and thunderstorms will likely last through the first half of Tuesday night east of Lake Ontario as the best forcing arrives. PWAT values remain around 1.5" Tuesday and Tuesday evening, and will combine with relatively slow storm movement to bring localized very heavy downpours and an isolated flood risk. Shear and instability are generally lacking for an organized risk of severe weather, although a few isolated storms with gusty winds are possible. Thunderstorms will wane Tuesday evening, first across Western NY and last east of Lake Ontario. Ongoing large scale forcing for ascent associated with the passage of the mid level trough along with lingering deep moisture will continue to produce areas of showers overnight. Wednesday the trough axis will continue to march slowly east, placing more favorable ascent and deep moisture east of Lake Ontario where the greatest rain chance and risk of thunderstorms will reside. Farther west, the arrival of drier air and subsidence will allow for decreasing chances of rain through the day, and possibly some partial clearing later in the afternoon. A few showers will continue east of Lake Ontario Wednesday night, with the rest of the area becoming dry with partial clearing overnight as drier air continues to filter in from the west. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday and Friday the mid level trough axis will continue to linger over eastern NY and New England. This will maintain more cloud cover and a chance of a few showers east of Lake Ontario through the end of the week. Otherwise, surface high pressure building into the central and eastern Great Lakes will allow the rest of the area to become mainly dry Thursday and Friday. Forecast uncertainty begins to increase next weekend with normal timing and placement differences beginning to show in operational model and ensemble guidance. In general, a trough will move from the Upper Midwest Saturday into the Great Lakes by Sunday. Southwest flow in advance of this trough will capture moisture and instability and spread it northeast into the Great Lakes and New England, with increasing chances of a few showers and thunderstorms. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... VFR flight conditions will be found at most terminals late this morning. The exception is KJHW where scattered thunderstorms will be in the area. A vertically stacked low to our west will continue to move east towards the Lower Great Lakes today. Showers and thunderstorms will once again fire up and become more numerous around peak diurnal heating this afternoon. The showers and thunderstorms will then have the potential to bring about brief restrictions at terminals. Scattered showers and isolated thunderstorms tonight may result in localized IFR flight conditions. Otherwise, expecting mainly MVFR cigs due to residual low moisture tonight. Outlook... Tuesday through Wednesday...Areas of MVFR or lower with occasional showers and a chance of a few thunderstorms. Thursday and Friday...VFR to MVFR with a chance of showers. && .MARINE... Winds and waves will remain relatively low (generally less than 12 knots) through Tuesday as a weak pressure gradient remains in place over the eastern Great Lakes. Showers and thunderstorms will be possible today and Tuesday, especially around peak heating which these storms could produce frequent lightning, gusty winds, and higher wave action. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/Apffel SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...AR/Apffel MARINE...AR
Hazardous weather outlook, Jun 26, 1:12 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 112 PM EDT Mon Jun 26 2023 NYZ001>008-010>014-019>021-085-271715- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 112 PM EDT Mon Jun 26 2023 ...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of showers and scattered thunderstorms are expected Tuesday. A few storms may produce localized heavy downpours and may result in isolated flooding. A few storms may also produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271715- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 112 PM EDT Mon Jun 26 2023 ...SEVERE THUNDERSTORM WATCH 391 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 26, 11:17 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1117 AM EDT Mon Jun 26 2023
NYZ019-261615-
Chautauqua NY-
1117 AM EDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of Chautauqua County
through 1215 PM EDT...
At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 12 miles east of Erie, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Sheridan, and Ripley.
This includes the following highways...
Interstate 90 between exits 59 and 61.
Interstate 86 between exits 4 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Chautauqua Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4240 7959 4253 7922 4200 7917 4200 7976
4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 1515Z 243DEG 34KT 4208 7985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ApffelSpecial weather statement, Jun 26, 12:20 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 PM EDT Mon Jun 26 2023
NYZ010-019-020-085-261715-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Northern Erie NY-
1220 PM EDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of western Cattaraugus,
southern Erie and Chautauqua Counties through 115 PM EDT...
At 1219 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Chautauqua County, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, West Seneca, Jamestown, Lackawanna, Dunkirk, Fredonia,
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Westfield, Lakewood, Gowanda, Silver Creek, Blasdell, Falconer, and
Angola.
This includes the following highways...
Interstate 90 between exits 54 and 60.
Interstate 86 between exits 6 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 7959 4237 7966 4244 7950 4253 7939
4259 7919 4272 7909 4277 7897 4288 7881
4258 7846 4255 7846 4200 7898
TIME...MOT...LOC 1619Z 225DEG 36KT 4250 7921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:09 AM EDT | Special Weather Statement | BUF | Monroe | 36 min |
| Jun 26, 11:17 AM EDT | Special Weather Statement | BUF | Chautauqua | 58 min |
| Jun 26, 12:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 26, 12:20 PM EDT | Special Weather Statement | BUF | Chautauqua, Erie | 55 min |
| Jun 26, 12:24 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua, Erie | 51 min |
| Jun 26, 12:49 PM EDT | Special Marine Warning | BUF | 41 min | |
| Jun 26, 1:02 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara, Orleans | 58 min |
| Jun 26, 1:15 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 60 min |
| Jun 26, 1:47 PM EDT | Special Weather Statement | BUF | Lewis, Oswego | 58 min |
| Jun 26, 1:56 PM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| Jun 26, 2:05 PM EDT | Special Marine Warning | BUF | 40 min | |
| Jun 26, 2:05 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Monroe, Orleans | 40 min |
| Jun 26, 2:14 PM EDT | Special Marine Warning | BUF | 91 min | |
| Jun 26, 2:19 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 41 min |
| Jun 26, 2:43 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 26, 2:51 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 22 min |
| Jun 26, 3:21 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 19 min |
| Jun 26, 3:42 PM EDT | Special Marine Warning | BUF | 63 min | |
| Jun 26, 4:15 PM EDT | Special Weather Statement | BUF | Seneca | 45 min |
| Jun 26, 4:36 PM EDT | Special Marine Warning | BUF | 39 min | |
| Jun 26, 4:55 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 65 min |
| Jun 26, 5:08 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 52 min |
| Jun 26, 5:11 PM EDT | Special Marine Warning | BUF | 64 min | |
| Jun 26, 5:21 PM EDT | Special Marine Warning | BUF | 39 min | |
| Jun 26, 5:58 PM EDT | Special Marine Warning | BUF | 62 min | |
| Jun 26, 6:11 PM EDT | Special Weather Statement | BUF | Oswego | 64 min |
Nearby
Special Marine Warnings in New York, 2023Every special marine warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.